Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jun 11, 2021, 8:41 AM CDT for 5 counties in Iowa. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2021, 8:41 AM CDT (13:41 UTC)
- Expired
- Jun 11, 2021, 9:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:59 AM CDT | TSTM WND GST 59 | 2 Wnw Gruver, IA | ASOS STATION KEST ESTHERVILLE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035 WWUS83 KDMX 111341 SPSDMX Special Weather Statement National Weather Service Des Moines IA 841 AM CDT Fri Jun 11 2021 IAZ004-005-015-023-024-034-035-111445- Palo Alto IA-Humboldt IA-Kossuth IA-Calhoun IA-Webster IA- Pocahontas IA-Emmet IA- 841 AM CDT Fri Jun 11 2021 ...A Line of Storms Across Northeastern Iowa Will Produce Gusty Winds... At 838 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Sherburn to 6 miles southwest of Pocahontas. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Fort Dodge, Estherville, Algona, Emmetsburg, Pocahontas, Dakota City, Humboldt, Laurens, Swan Lake, Five Island Lake, Ingham Lake, Iowa Lake, Union Slogh, Fort Dodge Regional Airport, High Lake, Lost Island Lake, Okamanpedan Lake, Silver Lake, Rush Lake and Armstrong. LAT...LON 4350 9397 4253 9397 4256 9492 4350 9491 TIME...MOT...LOC 1338Z 270DEG 34KT 4365 9467 4267 9475 $$ Hagenhoff
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 11, 6:15 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 11, 6:15 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 615 AM CDT Fri Jun 11 2021 ...Updated Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 330 AM CDT Fri Jun 11 2021 Main focus for the latest forecast package lies on the progression of a thunderstorm complex currently marching across the Dakotas and Nebraska. This activity will decay a bit as it tracks further east from the parent upper wave and into more weakly forced/weakly sheared environment, eventually turning south along the Mo River Valley into western Iowa as the complex feeds into the instability gradient and waning LLJ. Latest HRRR and ARW appear to have a decent handle on the current radar trends, and both prefer a faster progression with a decaying, outflow dominant complex tracking through the western portion of the area this morning into early afternoon. Confidence in precipitation chances wane into central Iowa as the complex may break up or dissipate. Also quite skeptical of model solutions suggesting a more widespread, organized convective complex given the poor shear profiles and the displacement of focused low level moisture convergence to our south and west. Another shortwave crossing the northern Plains may support additional isolated to scattered storm development later today into tonight, but this scenario will be highly dependent on early day convective evolution. Hi-res models are struggling to develop much in the wake of the earlier convection, but trends will need to be closely monitored through the day. The rest of the forecast period continues to look very quiet as a large ridge builds over the western two-thirds of the conus. Nearly unanimous agreement between deterministic and ensemble outputs for no precip this weekend through at least the middle of next week as the as area remains devoid of any significant upper forcing or deep moisture. NBM temps running on the warmer side of guidance with daily highs around 90, but this is the preferred route at this time given the recent warm/dry trends. Humidity levels will drop surface below typical summer conditions as high pressure dropping south out of Canada scours out a fair share of moisture. Models generate some QPF over central Plains by mid-week as the ridge begins to break down a bit, but any instability for convective development remains shunted to our west. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 614 AM CDT Fri Jun 11 2021 VFR conditions forecast to prevail through the current TAF period. TSRA moves through western Iowa this morning into the early afternoon. Some scatterer activity on the eastern edge may impact KFOD into KDSM, so have maintained a mention of VCTS for now. These sites may need to be amended with a tempo group once tsra spatial coverage and impacts becomes more clear. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Jun 11, 3:50 AM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 AM CDT Fri Jun 11 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 350 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected today and into this evening. A few strong storms may occur, especially over parts of southwest Iowa. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 11, 8:41 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 841 AM CDT Fri Jun 11 2021 IAZ004-005-015-023-024-034-035-111445- Palo Alto IA-Humboldt IA-Kossuth IA-Calhoun IA-Webster IA- Pocahontas IA-Emmet IA- 841 AM CDT Fri Jun 11 2021 ...A Line of Storms Across Northeastern Iowa Will Produce Gusty Winds... At 838 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Sherburn to 6 miles southwest of Pocahontas. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Fort Dodge, Estherville, Algona, Emmetsburg, Pocahontas, Dakota City, Humboldt, Laurens, Swan Lake, Five Island Lake, Ingham Lake, Iowa Lake, Union Slogh, Fort Dodge Regional Airport, High Lake, Lost Island Lake, Okamanpedan Lake, Silver Lake, Rush Lake and Armstrong. LAT...LON 4350 9397 4253 9397 4256 9492 4350 9491 TIME...MOT...LOC 1338Z 270DEG 34KT 4365 9467 4267 9475 Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:54 PM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas, Ringgold | 66 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.